Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 41, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 17, 2012, 5:21 PM EDT for Carroll County, Coos County, Grafton County, New Hampshire. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2012, 5:21 PM EDT (21:21 UTC)
- Expired
- Jul 17, 2012, 6:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
Counties Carroll County, NH, Coos County, NH, Grafton County, NH
The radar
The Portland,ME radar (KGYX), 100 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 5:27 PM EDT | TSTM WND DMG | 5 Ssw Franconia, NH | LARGE BRANCHES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 1:23 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 9.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
112 WUUS51 KGYX 172121 SVRGYX NHC003-007-009-172200- /O.NEW.KGYX.SV.W.0041.120717T2121Z-120717T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAY ME 521 PM EDT TUE JUL 17 2012 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN COOS COUNTY IN NORTHERN NEW HAMPSHIRE... CENTRAL CARROLL COUNTY IN NORTHERN NEW HAMPSHIRE... EASTERN GRAFTON COUNTY IN NORTHERN NEW HAMPSHIRE... * UNTIL 600 PM EDT... * AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF FRANCONIA NOTCH STATE PARK...OR 9 MILES NORTHWEST OF LINCOLN...AND MOVING EAST AT 35 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FRANCONIA NOTCH STATE PARK...NORTH WOODSTOCK...LINCOLN...WOODSTOCK AND GLEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT TUESDAY EVENING FOR WESTERN MAINE AND NORTHERN NEW HAMPSHIRE. && LAT...LON 4411 7114 4379 7138 4408 7193 4425 7185 TIME...MOT...LOC 2121Z 288DEG 29KT 4413 7176 $$ CEMPA
1 follow-up statement
437 WWUS51 KGYX 172140 SVSGYX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 540 PM EDT TUE JUL 17 2012 NHC003-007-009-172200- /O.CON.KGYX.SV.W.0041.000000T0000Z-120717T2200Z/ COOS NH-CARROLL NH-GRAFTON NH- 540 PM EDT TUE JUL 17 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR EAST CENTRAL GRAFTON...CENTRAL CARROLL AND EXTREME SOUTH CENTRAL COOS COUNTIES... AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR FRANCONIA NOTCH STATE PARK...OR NEAR LINCOLN...MOVING EAST AT 35 MPH. SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WATERVILLE VALLEY...LIVERMORE AND BARTLETT. PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT TUESDAY EVENING FOR WESTERN MAINE AND NORTHERN NEW HAMPSHIRE. && LAT...LON 4411 7116 4387 7137 4404 7175 4420 7165 TIME...MOT...LOC 2140Z 288DEG 29KT 4408 7156 $$ CEMPA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 5:16 PM EDT, 5 minutes earlier.
Area forecast discussion, Jul 17, 5:16 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
516 PM EDT TUE JUL 17 2012
.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT...BRINGING
SHOWERS AND THUNDERSTORMS TO THE AREA. ONCE THE SYSTEM CLEARS THE
COAST ON WEDNESDAY HIGH PRESSURE WILL BUILD OVER NORTHERN NEW
ENGLAND FOR THE REMAINDER OF THE WEEK. HIGH PRESSURE WILL SLIDE
EAST OVER THE WEEKEND.
&&
.NEAR TERM /TONIGHT/...
5PM UPDATE...
HAVE MADE UPDATES TO THE MAJOR FORECAST ELEMENTS INCLUDING
POPS AND TEMPERATURES AND SKY COVER. STRONG CAP AT 850MB IS
PREVENTING THUNDERSTORM DEVELOPMENT OVER MUCH OF MAINE AS SEEN BY
19Z GYX SOUNDING. IN FACT... MUCH OF THE SOUTHERN HALF OF NEW
HAMPSHIRE HAS SEEN GOOD MIXING BELOW THIS CAPPING LAYER OF WARM
AIR ALOFT. THIS IS SEEN BY INCREASING SOUTHWEST WINDS AND
TEMPERATURES WARMING QUICKLY INTO THE MID 90S... WITH A
CORRESPONDING FALL OF DEW POINTS INTO THE MID 60S. STILL PLENTY OF
INSTABILITY AVAILABLE FOR THUNDERSTORMS... AND WIND SHEAR
CONTINUES TO BE IMPRESSIVE. 19Z GYX SOUNDING SHOWED A CLASSIC
TURNING WITH HEIGHT IN THE WIND FIELD AND A 40+ KT JET AT AROUND
750 MB. THE BEST LOW LEVEL DIRECTIONAL SHEER AND IMPRESSIVE
HODOGRAPH STRUCTURE WILL CONTINUE TO BE IN MAINE... AND AREAS
WHICH ARE ABLE TO KEEP THE SOUTH OR SOUTHEAST SURFACE WINDS. AS
THUNDERSTORMS PROGRESS EASTWARD INTO NEW HAMPSHIRE AND MAINE...
THEY WILL BE MOVING INTO THIS ENVIRONMENT WHICH WILL BE FAVORABLE
FOR SUPERCELLS AND TORNADOES. HOWEVER... MOST CONVECTION HAS BEEN
LAGGING BEHIND THE TROUGH AXIS WHICH HAS SHIFTED WINDS TO THE
SOUTHWEST AT THE SURFACE. WIND SHEAR WILL CONTINUE TO BE
SUFFICIENT FOR SUPER CELLS EVEN IF LOW LEVEL DIRECTIONAL SHEAR
DECREASES BEHIND THE TROUGH AXIS. SEVERE THUNDERSTORM WATCH
CONTINUES UNTIL 9PM TO HIGHLIGHT THE THREAT FOR DAMAGING WINDS AND
HAIL... WITH ISOLATED TORNADOES AS WELL. ALSO WORTH NOTING ON THE
19Z GYX SOUNDING IS PRECIPITABLE WATER VALUES REACHING 1.86
INCHES. THIS IS VERY HIGH FOR THIS AREA AND INDICATES THE THREAT
FOR VERY HEAVY RAINFALL AND FLASH FLOODING FROM STORMS. COMBINE
THIS WITH THE TRAINING NATURE OF STORMS AND FLASH FLOODING WILL BE
A BIG CONCERN WITH THUNDERSTORMS THROUGH THE EVENING.
PREVIOUS DISCUSSION...
FRONTAL BOUNDARY SAGGING SOUTH OUT OF CANADA WILL PROVIDE THE
FOCUS FOR ORGANIZED CONVECTION THROUGH THIS EVENING. AS UPPER
LEVEL DYNAMICS APPROACH THE AREA WE WILL START TO SEE A MUCH
BETTER SHEAR ENVIRONMENT. WITH CAPE VALUES APPROACHING 3000J/KG
AND DECENT HELICITY...THERE COULD BE SOME ISOLATED TORNADOES. THE
BEST SHEAR ENVIRONMENT WILL BE NEAR THE INTERNATIONAL BORDER THIS
AFTERNOON...AND THEN SLIDE SOUTH OVER THE NEW HAMPSHIRE AND
WESTERN MAINE MOUNTAINS. WITH THE FREEZING LEVEL OVER 15K FEET AND
A WET BULB ZERO HEIGHT OF 13.5K FEET...LARGE HAIL SHOULD NOT BE A
MAJOR THREAT. EXPECT BOWING LINE SEGMENTS AND DAMAGING WINDS TO BE
THE PRIMARY THREAT. PRECIPITABLE WATER VALUES ARE UP AROUND 1.8
INCHES...SO VERY HEAVY RAIN WILL ALSO BE A PLAYER. BECAUSE OF THE
WEST TO EAST ORIENTATION OF THE BOUNDARY...WE COULD SEE SOME
TRAINING STORMS THAT DUMP A LARGE AMOUNT OF WATER IN A SHORT
AMOUNT OF TIME. FLASH FLOODING AS WELL AS URBAN AND SMALL STREAM
FLOODING WILL ALSO BE A THREAT.
&&
.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
THE BOUNDARY SEEMS TO STALL OVER SOUTHERN NEW ENGLAND TOMORROW.
NEW MODEL GUIDANCE CONTINUES TO MOVE IT SOUTH AWAY FROM NORTHERN
NEW ENGLAND THOUGH...SO THE CHANCE FOR PRECIPITATION TOMORROW
SHOULD BE MINIMAL.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
HIGH PRESSURE WILL SETTLE OVER NORTHERN NEW ENGLAND LATE IN THE
WEEK AND THRU MOST OF THE WEEKEND WITH PLEASANT TEMPS AND A
DRIER CANADIAN AIR MASS. AN UPPER TROF WILL APPROACH THE REGION
SUNDAY AFTERNOON POSSIBLY PRODUCING SOME SCATTERED SHOWERS. THE
TROF QUICKLY EXITS BY MONDAY FOLLOWED BY ANOTHER CANADIAN RIDGE
OF HIGH PRESSURE AND FAIR WEATHER. USED MAV TEMPS FOR DAY3 AND
THEN STAYED CLOSE TO GMOS FOR THE LATTER PERIODS.
&&
.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
SHORT TERM...VFR CONDITIONS THIS EVENING WITH INTERMITTENT MVFR/IFR
CONDITIONS IN THUNDERSTORMS. EXPECT FOG TO DEVELOP TONIGHT WITH
IFR/LIFR CONDITIONS...ESPECIALLY ALONG COASTAL AREAS. VFR
CONDITIONS RETURN FOR WEDNESDAY.
LONG TERM...VFR CONDITIONS EXPECTED AS HIGH PRESSURE REMAINS IN
CONTROL OF THE WEATHER.
&&
.MARINE...
SHORT TERM...SOUTHWEST WINDS SHOULD GUST ENOUGH TONIGHT TO
WARRANT A SMALL CRAFT ADVISORY. HAVE ISSUED ONE UNTIL 6AM TOMORROW.
LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
NO FLAGS EXPECTED...WINDS AND SEAS TO REMAIN BELOW SCA CRITERIA.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR ANZ150-
152>154.
&&
SYNOPSIS...POHL
NEAR TERM...KIMBLE
SHORT TERM...POHL
LONG TERM...MARINE
AVIATION...MARINE/POHL
MARINE...MARINE/POHLHazardous weather outlook, Jul 17, 2:29 PM EDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 229 PM EDT TUE JUL 17 2012 MEZ007-008-012-013-NHZ001>009-181830- NORTHERN OXFORD-NORTHERN FRANKLIN-SOUTHERN OXFORD-SOUTHERN FRANKLIN- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- 229 PM EDT TUE JUL 17 2012 ...SEVERE THUNDERSTORM WATCH 489 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND HEAVY RAIN ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING ACROSS NORTHERN NEW HAMPSHIRE AND THE MOUNTAINS AND FOOTHILLS OF WESTERN MAINE THIS AFTERNOON INTO TONIGHT. AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ009-014-018>028-NHZ010-013-014-181830- CENTRAL SOMERSET-SOUTHERN SOMERSET-INTERIOR YORK-INTERIOR CUMBERLAND- ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND- SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-STRAFFORD-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM- 229 PM EDT TUE JUL 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAIN ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING ACROSS SOUTHERN NEW HAMPSHIRE AND COASTAL MAINE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ150>154-181830- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 229 PM EDT TUE JUL 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WITH STRONG GUSTY WINDS, ABRUPT WIND SHIFTS, NEAR ZERO VISIBILITY IN HEAVY RAIN AND FREQUENT LIGHTNING STRIKES ARE POSSIBLE FROM LATE THIS AFTERNOON INTO TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 17, 5:07 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
507 PM EDT TUE JUL 17 2012
NHZ003-172145-
NORTHERN GRAFTON-
507 PM EDT TUE JUL 17 2012
...STRONG THUNDERSTORM WILL IMPACT GRAFTON COUNTY THROUGH 545 PM
EDT...
AT 506 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES WEST OF LISBON...OR ABOUT 5
MILES NORTHEAST OF WOODSVILLE...MOVING EAST AT 35 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LISBON...LANDAFF
CENTER...BENTON...BATH...SUGAR HILL...EASTON...LOST RIVER...
FRANCONIA...FRANCONIA NOTCH STATE PARK AND NORTH WOODSTOCK THROUGH
545 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.
LAT...LON 4430 7195 4420 7142 4417 7142 4390 7155
4389 7158 4412 7202
MJCThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 5:07 PM EDT | Special Weather Statement | GYX | Grafton | 38 min |
| Jul 17, 5:57 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Grafton, Merrimack, Sullivan | 48 min |
| Jul 17, 5:59 PM EDT | Severe Thunderstorm Warning | GYX | Carroll, Grafton | 46 min |
| Jul 17, 6:40 PM EDT | Severe Thunderstorm Warning | GYX | Carroll | 50 min |
| Jul 17, 6:44 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Carroll, Grafton, Merrimack, Rockingham, Strafford and 1 more | 61 min |
| Jul 17, 7:21 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Carroll, Merrimack, Rockingham, Strafford | 54 min |
Nearby
Severe Thunderstorm Warnings in New Hampshire, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.